Indiana, 2011

Winter Weather in Indiana, January 11, 2011

January 11, 2011 · NWS PAH · 6 events in 6 counties and zones

A weak low pressure center formed over the Ozarks of northern Arkansas, then strengthened slowly as it moved northeast across the Lower Ohio Valley. This low pressure system produced widespread snowfall amounts from 2 to 3 inches across southwest Indiana.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A weak low pressure center formed over the Ozarks of northern Arkansas, then strengthened slowly as it moved northeast across the Lower Ohio Valley. This low pressure system produced widespread snowfall amounts from 2 to 3 inches across southwest Indiana. Gusty northwest winds in the wake of the intensifying low caused blowing and drifting snow. Three inches was reported in Evansville. Roads were snow-covered and slippery. Side streets and secondary roads remained hazardous the longest, partly due to blowing and drifting snow. Schools were closed in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 10, 11:57 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 10, 11:57 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1157 PM CST MON JAN 10 2011

.UPDATE...
UPDATED AVIATION DISCUSSION FOR 06Z TAFS. NO CHANGES TO PUBLIC
DISCUSSION LAST UPDATED 1004 PM CST.

&&

.DISCUSSION...
FINALLY GETTING SOME REPORTS OF DUSTINGS FROM POPLAR BLUFF
WESTWARD TOWARD ELLSINORE IN THE LAST HOUR. REGIONAL RADAR MOSAIC
INDICATES THAT THE MORE SIGNIFICANT SNOW IS GENERALLY STREAMING
NORTHEAST FROM SOUTHWEST MISSOURI THROUGH CENTRAL ILLINOIS. THE
DRY EASTERLY LOW-LEVEL FLOW IS PROVING TO BE QUITE TOUGH FOR THE
SNOW TO PENETRATE...BUT THE MORE INTENSE SNOW IS SLOWLY SHIFTING
EASTWARD AND WILL EVENTUALLY GET HERE. HOW MUCH ACCUMULATES AFTER
THE ATMOSPHERE IS SATURATED IS STILL IN QUESTION...ESPECIALLY
OVER WEST KENTUCKY. HOWEVER...DO NOT HAVE ENOUGH MODEL AND
OBSERVATIONAL SUPPORT TO MAKE ANY CHANGES TO THE ADVISORY AT THIS
TIME.

THE SOUTHERN HALF OF WEST KENTUCKY MAY NOT SEE MUCH SNOW AT
ALL...BUT WHAT WE GET WILL BE FALLING AT BUS TIME IN THE
MORNING...MAKING FOR A DIFFICULT SCHOOL DECISION. THE ORIGINAL
ADVISORY AREA...MAINLY SOUTHERN ILLINOIS THROUGH SOUTHWEST INDIANA
STILL LOOKS GOOD FOR 1 TO 3 INCHES...WITH THE GREATEST AMOUNTS
NEAR I-64.

MADE A FEW ADJUSTMENTS TO HOURLY WINDS...TEMPERATURES AND DEWPOINTS
TO CATCH UP TO EVENING TRENDS. IN GENERAL THE AREA HAS REMAINED
WARMER AND DRIER THAN EXPECTED THROUGH THE EVENING.

&&

.AVIATION...
CEILINGS WILL CONTINUE TO LOWER THROUGH THE MVFR RANGE OVERNIGHT AS
LIGHT SNOW OVERSPREADS ALL TAF SITES FROM 06Z TO 10Z. THE HEAVIEST
SNOW...ACCOMPANIED BY IFR CONDITIONS...IS MOST LIKELY LATE TONIGHT
AND EARLY TUESDAY MORNING. THE SNOW SHOULD BECOME MORE SHOWERY IN
NATURE AS THE MORNING PROGRESSES. VISIBILITIES WILL LIKELY BE QUITE
VARIABLE IN THE SNOW SHOWER ACTIVITY BY MID TO LATE MORNING...BUT
TAFS ONLY INDICATE EXPECTED PREVAILING CONDITIONS.

MOST OF THE SNOW SHOWER ACTIVITY SHOULD TAPER OFF AT KCGI/KPAH BY
NOON...BUT WILL PERSIST AT KEVV/KOWB THROUGH THE AFTERNOON. LIGHT
AND VARIABLE WINDS WILL ACCOMPANY THE PASSAGE OF A SURFACE LOW
TONIGHT...THEN BECOME WESTERLY EARLY IN THE MORNING IN THE WAKE OF A
COLD FRONT. WEST/NORTHWEST WINDS WILL BECOME GUSTY BY AFTERNOON AND
LAST INTO TUESDAY NIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-FULTON-
     GRAVES-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-
     MUHLENBERG-TODD-TRIGG.

     WINTER WEATHER ADVISORY UNTIL 3 PM CST TUESDAY FOR DAVIESS-
     HENDERSON-MCLEAN-UNION KY-WEBSTER.

MO...WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR ALEXANDER-
     FRANKLIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-PULASKI-
     UNION IL-WILLIAMSON.

     WINTER WEATHER ADVISORY UNTIL 3 PM CST TUESDAY FOR EDWARDS-
     GALLATIN-HAMILTON-HARDIN-POPE-SALINE-WABASH-WAYNE IL-WHITE.

IN...WINTER WEATHER ADVISORY UNTIL 3 PM CST TUESDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC.....DRS
AVIATION...RJP
Hazardous weather outlook, Jan 10, 2:56 PM CST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CST MON JAN 10 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
256 PM CST MON JAN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER ADVISORIES ARE IN EFFECT TONIGHT. REFER TO THE
PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER WEATHER ADVISORIES ARE IN EFFECT THE FIRST PART OF
TUESDAY. REFER TO THE PRODUCT FOR DETAILS. THE TIMING OF THE
SNOW WILL LIKELY HAVE IMPACTS ON DECISION SUPPORT WITH RESPECT
TO SCHOOLS AND THE MORNING COMMUTE TO WORK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT IN WITH THEIR SNOWFALL AMOUNTS.

NOLES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Gibson

When
January 11, 3:00 AM CST to 9:00 PM CST
Where
Gibson forecast zone
Reported by
Trained Spotter
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Winter Weather, Pike

When
January 11, 3:00 AM CST to 9:00 PM CST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Winter Weather, Posey

When
January 11, 3:00 AM CST to 9:00 PM CST
Where
Posey forecast zone
Reported by
Trained Spotter
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Spencer

When
January 11, 3:00 AM CST to 9:00 PM CST
Where
Spencer forecast zone
Reported by
Trained Spotter
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Winter Weather, Vanderburgh

When
January 11, 3:00 AM CST to 9:00 PM CST
Where
Vanderburgh forecast zone
Reported by
Trained Spotter
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Winter Weather, Warrick

When
January 11, 3:00 AM CST to 9:00 PM CST
Where
Warrick forecast zone
Reported by
Trained Spotter
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270607, 270608, 270609, 270610, 270611, 270612.